Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2000, 6:19 PM EDT for Lake County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 6:19 PM EDT (22:19 UTC)
- Expired
- May 8, 2000, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:35 PM EDT | Hail 1 | Baldwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 082219 SVRGRR MIC085-082300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 619 PM EDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 700 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF BALDWIN...OR ABOUT 20 MILES EAST OF LUDINGTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BALDWIN AROUND 630 PM EDT LUTHER AROUND 640 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:30 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 8, 2:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 230 PM EDT MON MAY 8 2000 KGRR-88D SHOWS A RAPIDLY DIMINISHING AREA OF RAIN OVER NRN LAKE MI. THE CWA IS DRY ATTM. SATELLITE IMAGERY SHOWS QUITE A BIT OF HIGH CLOUDS ALONG WITH SOME CU. BUT ENOUGH SUN HAS MADE IT THROUGH TO SEND TEMPS INTO THE 80S. SFC ANALYSIS REVEALS SOUTH WINDS HAVE ADVECTED IN DWPTS IN THE LOWER 70S ACROSS SRN LWR. ALL OF THIS IS HELPING TO CREATE A RATHER UNSTABLE AIRMASS. THE SHORT RANGE MODELS ARE IN AGREEMENT WITH THE SYNOPTIC FEATURES TODAY. A LOW MOVG NE FROM NRN WI INTO THE WRN UP WILL DRAG A COLD FRONT THRU WRN LWR TONIGHT. FURTHER SFC HEATING WILL COMBINE WITH ABUNDANT LOW LVL MOISTURE TO PROVIDE A LOT OF ENERGY FOR TSRA DEVELOPMENT LATE THIS AFTERNOON AND EVENING. FCST RUC SOUNDINGS INDICATE THAT THE CAP THAT IS CURRENTLY IN PLACE WILL ERODE BY 22Z-23Z. LOOK FOR TSRA TO FIRE AROUND THAT TIME...AND GIVEN THE AMOUNT OF INSTABILITY SOME OF THOSE STORMS WILL BE SEVERE. UPR JET PLACEMENT WILL PROVIDE GOOD UVV/S. THE FRONT WILL MOVE THROUGH THE CWA BY AROUND 12Z AND THEN HANG UP IN EXTREME SE LWR ON TUE. ALL OF THE MODELS SHOW A WAVE DEVELOPING ON THE FRONT LATE TONIGHT AND MOVG NE INTO NRN IN BY TUE AFTERNOON. WITH PRECIPITABLE WATER VALUES OVR AN INCH AND A HALF... THIS LOW WILL LIKELY PRODUCE A LOT OR RAIN ACROSS THE CWA. MODELS ALSO SHOW A VERY STRONG UPR/LWR JET COUPLET WHICH WILL ENHANCE UVV/S. AS FOR TIMING... CONDENSATION PRESSURE DEFICITS POINT TOWARD THE AFTERNOON FOR THE RAIN TO DEVELOP. WILL LIKELY GO DRY IN THE MORNING. WILL INCLUDE RAIN ON TUE NIGHT BUT WILL END IT LATE AS THE LOW MOVES INTO ONTARIO. HIGH PRESSURE RIDGE THEN MOVES IN ON WEDNESDAY AND SHOULD PROVIDE SOME SUN. WILL GO DECREASING CLOUDS. WILL USE A FAN/FWC BLEND FOR TEMPS. WF EXTENDED FORECAST TROUGH WILL MOVE THRU TUE WITH SFC HIGH PRESS BUILDING IN TUE NIGHT AND WED. 500MB RIDGE BUILDS BEHIND PASSAGE OF TROUGH. THIS WILL KEEP ONLY A FEW WEAK SHORT WAVES PUSHING INTO RIDGE. LOTS OF MOISTURE WILL BE AVAILABLE AS THE GULF REMAINS OPEN AND THE MOISTURE WILL RAPIDLY MOVE INTO THE GREAT LAKES WITH ANY KIND OF SOUTHERLY FLOW. ON THUR THE SFC HIGH SLIDES E OF MICHIGAN WITH SOME LIGHT OVER RUNNING PCPN DVLPG OFF TO OUR NW. THIS PCPN WL JUST MISS THE CWA OFF TO OUR NW ON THUR. ANOTHER CDFNT WL MOVE ACROSS THE CWA ON FRI BRINGING MORE SHWRS AND TSTMS. WILL GO WITH A DRY FCST FOR SATURDAY BUT THE CDFNT THAT MOVED THROUGH ON FRI CUD COME BACK AS A WRMFNT ON SAT BRINGING WITH IT A CHC OF TSTMS. WL HAVE TO WATCH. ATTM LOOKS LIKE THE PCPN WL FORM LT SAT JUST TO OUR N. DGH *** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE FEEDBACK WE RECEIVE WILL HELP UKS PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 *** .GRR...NONE.
In the hours before
Special weather statement, May 8, 12:48 PM EDT, 5 hours 31 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT MON MAY 8 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE STORMS WOULD BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. ANY STORMS THAT DO DEVELOP WILL MOVE TO THE NORTHEAST AT 30 TO 50 MPH. ADDITIONALLY...HEAVY RAIN IS ALSO POSSIBLE. SOME OF THE STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF AN INCH PER HOUR. ANYONE LIVING NEAR SMALL CREEKS OR IN LOW AREAS THAT TEND TO POOL WATER... SHOULD MONITOR THEIR LOCAL CONDITIONS AND BE READY TO TAKE ACTION IF NEEDED. DISCUSSION...A COLD FRONT IS MOVING THROUGH WESTERN WISCONSIN THIS AFTERNOON AND WILL MOVE INTO SOUTHWEST MICHIGAN TONIGHT. SOUTH WINDS AHEAD OF THE COLD FRONT ARE PRODUCING A VERY MOIST AIRMASS. BREAKS IN THE CLOUD COVER WILL FURTHER ALLOW THE ATMOSPHERE TO DESTABILIZE LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THE COLD FRONT AND MOVE EAST LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... A WAVE ON THE COLD FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN ON TUESDAY. THAT WILL KEEP THE THREAT OF LOCALLY HEAVY RAIN AND ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY EVENING. ONCE THE WAVE MOVES EAST OF THE AREA TUESDAY NIGHT... MORE TRANQUIL WEATHER WILL RETURN FOR WEDNESDAY.
Special weather statement, May 8, 12:50 PM EDT, 5 hours 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1250 PM EDT MON MAY 8 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE STORMS WOULD BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. ANY STORMS THAT DO DEVELOP WILL MOVE TO THE NORTHEAST AT 30 TO 50 MPH. ADDITIONALLY...HEAVY RAIN IS ALSO POSSIBLE. SOME OF THE STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF AN INCH PER HOUR. ANYONE LIVING NEAR SMALL CREEKS OR IN LOW AREAS THAT TEND TO POOL WATER... SHOULD MONITOR THEIR LOCAL CONDITIONS AND BE READY TO TAKE ACTION IF NEEDED. DISCUSSION...A COLD FRONT IS MOVING THROUGH WESTERN WISCONSIN THIS AFTERNOON AND WILL MOVE INTO SOUTHWEST MICHIGAN TONIGHT. SOUTH WINDS AHEAD OF THE COLD FRONT ARE PRODUCING A VERY MOIST AIRMASS. BREAKS IN THE CLOUD COVER WILL FURTHER ALLOW THE ATMOSPHERE TO DESTABILIZE LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THE COLD FRONT AND MOVE EAST LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY... A WAVE ON THE COLD FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN ON TUESDAY. THAT WILL KEEP THE THREAT OF LOCALLY HEAVY RAIN AND ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY EVENING. ONCE THE WAVE MOVES EAST OF THE AREA TUESDAY NIGHT... MORE TRANQUIL WEATHER WILL RETURN FOR WEDNESDAY.
Local storm report, May 8, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
606 PM EDT MON MAY 8 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM BALDWIN MI 1.00 INCH HAIL
05/08/00 LAKE REPORTED BY LOCAL MEDIA
GEONearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.